New Mexico, 2005

Flash Flood in New Mexico, August 10, 2005

August 10, 2005 · NWS ABQ · 1 event in 1 county or zone

Debris and logs indicated water to 3 foot deep across parts of State Road 36 east of Fence Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Debris and logs indicated water to 3 foot deep across parts of State Road 36 east of Fence Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 10, 12:46 PM MST, 7 hours 14 minutes earlier.

Area forecast discussion, Aug 10, 12:46 PM MST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 PM MDT WED AUG 10 2005

.DISCUSSION...EXTENT AND PLACEMENT OF THUNDERSTORMS THROUGH AT LEAST
THE WEEKEND WILL CONTINUE TO BE MAIN FORECAST CHALLENGE.

UPPER LEVEL HIGH HAS DRIFTED TO E NM THIS PM AS EVIDENCED BY RADAR
RETURNS AND SATELLITE IMAGERY. BULK OF CLOUDS AND ECHOES MOVING TO
THE N OR NE FROM THE CNTRL MOUNTAINS ON W. THESE WILL ALSO BE THE
MOST ACTIVE AREAS AS WELL THIS EVENING WHERE DEEPEST MOISTURE AND
BEST INSTABILITY EXIST. WILL KEEP MENTION OF HEAVY RAINERS IN THIS
AREA AS WELL FOR THE EVENING.

UPPER HIGH WILL CONTINUE TO DRIFT SE AND OR WEAKEN OVER THE NEXT FEW
DAYS. PRETTY MUCH THE SAME SCENARIO FOR THU AND FRI AS TODAY WITH
THE NE PERHAPS MORE ACTIVE THANKS TO THE UPPER LEVEL STEERING FLOW
MORE FAVORABLE FOR THEM. WILL MENTION HEAVY RAIN WITH THUNDERSTORMS
DURING THE EVENING HOURS. DAYTIME TEMPS JUST A LITTLE LOWER IN MOST
PLACES FOR THE END OF THE WEEK AS COMPARED TO TODAY.

THE WEEKEND WILL CONTINUE ACTIVE...IN FACT IT COULD BE THE MOST
ACTIVE DAYS OF THE PAST WEEK. BACK DOOR FRONT STILL ON TRACK FOR
SAT...WITH LATEST NAM A BIT FASTER IF ANYTHING. E PLAINS IN LINE FOR
A FRESH BATCH OF MOISTURE AND UPSLOPE FLOW LEADING TO MORE COVERAGE
OVER THE E. A FEW UPPER LEVEL DISTURBANCES TO CROSS THE STATE AS
WELL. RESULT OF ALL THIS IS SCATTERED POPS AREAWIDE FOR SAT AND JUST
ABOUT EVERYWHERE SUN. WILL NOT MENTION HEAVY RAIN THIS FAR OUT BUT
WILL BE A GOOD BET IN SOME PLACES.

AN INCREASING SW FLOW ALOFT FORECAST THROUGH THE FIRST HALF OF NEXT
WEEK AS A DEEP TROUGH OF LOW PRESSURE MOVES INTO THE PACIFIC NW...
WITH A RATHER UNUSUAL LOW FOR MID AUGUST...WHICH MAY EVEN CLOSE OFF
FOR A TIME...OVER SRN CA. THIS LOW TO LIFT TO OUR N BY MIDWEEK. THE
IDEA OF A GRADUAL DRYING TREND THEREFORE STILL LOOKS REASONABLE WITH
LITTLE CHANGE TO THE GRIDS IN THE EXTENDED. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  87  63  88 /  50  40  30  30
GALLUP..........................  58  82  58  82 /  40  40  40  40
GRANTS..........................  58  83  58  82 /  40  30  30  40
GLENWOOD........................  60  86  60  88 /  40  50  40  40
CHAMA...........................  49  78  49  74 /  50  40  50  30
LOS ALAMOS......................  56  82  55  80 /  30  30  40  30
RED RIVER.......................  45  73  44  70 /  50  40  50  50
TAOS............................  54  81  54  79 /  40  30  40  30
SANTA FE........................  56  82  55  81 /  40  30  30  40
SANTA FE AIRPORT................  58  85  58  84 /  40  30  30  30
ESPANOLA........................  57  87  59  86 /  30  20  30  30
ALBUQUERQUE HEIGHTS.............  68  88  67  87 /  40  20  30  30
ALBUQUERQUE VALLEY..............  66  90  65  88 /  30  20  30  30
ALBUQUERQUE FOOTHILLS...........  64  88  63  86 /  40  20  30  30
ALBUQUERQUE WEST MESA...........  66  90  66  89 /  30  20  30  30
SOCORRO.........................  65  91  65  89 /  30  20  30  40
SANDIA PARK/CEDAR CREST.........  56  81  56  79 /  40  30  30  30
MORIARTY/ESTANCIA...............  54  84  56  83 /  40  20  30  30
CARRIZOZO.......................  62  88  63  86 /  30  30  30  30
RUIDOSO.........................  57  81  56  79 /  30  30  30  30
RATON...........................  57  83  54  82 /  30  30  50  50
LAS VEGAS.......................  56  81  55  80 /  30  30  40  40
ROY.............................  61  84  60  83 /  20  20  30  30
CLAYTON.........................  64  88  63  87 /  20  20  30  30
SANTA ROSA......................  61  90  61  89 /  20  20  20  30
TUCUMCARI.......................  67  93  66  92 /  20  20  20  20
FORT SUMNER.....................  65  91  65  90 /  20  10  20  20
CLOVIS..........................  64  91  64  90 /  10  10  20  20
PORTALES........................  64  92  65  91 /  10  10  20  20
ROSWELL.........................  68  94  68  93 /  10  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Aug 10, 5:00 AM MST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED AUG 10 2005

NMZ001>021-026-111200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...CONTACT LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT ANY INSTANCES
OF FLOODING.

19

The radar

The Albuquerque radar (KABX), 166 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cibola

When
August 10, 8:00 PM MST to 9:00 PM MST
Where
Cibola County, 8 mi E of Fence Lake
Reported by
GENERAL PUBLIC
Coordinates
34.650, -108.533

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464860.